Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 161, NWS Mobile, AL

May 15, 2022Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at May 15, 2022, 3:27 PM CDT for Okaloosa County, Santa Rosa County, Florida. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2022, 3:27 PM CDT (20:27 UTC)
Expired
May 15, 2022, 4:15 PM CDT
In force
48 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Okaloosa County, FL, Santa Rosa County, FL

The radar

The Eglin Afb radar (KEVX), 102 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 3:58 PM CDTHAIL 14 Nw Navarre, FLPUBLIC REPORTS QUARTER SIZED HAIL ON THE NORTH SIDE OF NAVARRE IN THE HOLLY COMMUNITY. REPORT AND PICTURE SENT VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.5 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2022-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2022-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1842 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

716 
WUUS54 KMOB 152027
SVRMOB
FLC091-113-152115-
/O.NEW.KMOB.SV.W.0161.220515T2027Z-220515T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
327 PM CDT Sun May 15 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Okaloosa County in northwestern Florida...
  Southeastern Santa Rosa County in northwestern Florida...

* Until 415 PM CDT.

* At 326 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles southwest of Baker to 5 miles northwest of
  Mary Esther, and are moving west at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Milton, Bagdad, Navarre, Point Baker, Navarre Beach and Roeville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms. 
Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3030 8708 3034 8708 3035 8702 3037 8692
      3035 8708 3076 8710 3070 8669 3037 8668
TIME...MOT...LOC 2026Z 106DEG 4KT 3068 8675 3045 8674 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CGAL
1 follow-up statement
532 
WWUS54 KMOB 152051
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
351 PM CDT Sun May 15 2022

FLC091-152100-
/O.CAN.KMOB.SV.W.0161.000000T0000Z-220515T2115Z/
Okaloosa FL-
351 PM CDT Sun May 15 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OKALOOSA COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3030 8708 3034 8708 3035 8702 3037 8692
      3035 8708 3076 8710 3072 8679 3041 8680
      3040 8679 3041 8678 3040 8678 3039 8680
      3039 8678 3038 8678
TIME...MOT...LOC 2050Z 093DEG 8KT 3068 8684 3045 8683 

$$

FLC113-152115-
/O.CON.KMOB.SV.W.0161.000000T0000Z-220515T2115Z/
Santa Rosa FL-
351 PM CDT Sun May 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN SANTA ROSA COUNTY...

At 350 PM CDT, severe thunderstorms were located along a line
extending from 9 miles east of Roeville to 5 miles northeast of
Navarre Beach, moving west at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Milton, Bagdad, Navarre, Point Baker, Navarre Beach and Roeville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3030 8708 3034 8708 3035 8702 3037 8692
      3035 8708 3076 8710 3072 8679 3041 8680
      3040 8679 3041 8678 3040 8678 3039 8680
      3039 8678 3038 8678
TIME...MOT...LOC 2050Z 093DEG 8KT 3068 8684 3045 8683 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CGAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 12:47 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 15, 12:47 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1247 PM CDT Sun May 15 2022

.NEAR TERM /Now Through Monday/...Mid to upper level troughing
persists across the region today before shifting slightly east
going into Monday. Once again we will see afternoon and evening
showers and thunderstorms popping off along the seabreeze boundary
as it moves inland this afternoon and evening, likely lingering
into the late evening hours. Shear remains modest in the 20 to
25kt range, perhaps locally enhanced to nearer 30kts in
association with the seabreeze boundary. CAPE will be in the 2,000
to 2,500j/kg range with DCAPE values of 800 to 1,100j/kg. Any
showers and storms that develop today once again will have the
chance to become strong to severe sporting large hail and damaging
wind gusts in any of the more robust convection. This is
particularly true in any cases where storm mergers are involved.
Temperatures are topping out in the upper 80's to lower 90's today
with temperatures falling into the middle to upper 60's tonight.

Heading into Monday our trough shifts east some and transient
shortwave ridging moves overhead in the mid to upper levels. This
should help induce some subsidence over the area and help keep
convective coverage more limited across the area during the
afternoon hours. Once again though can't rule out an isolated
shower or thunderstorm owing to daytime heating or the seabreeze
boundary. High temperatures will likely reach the lower 90's for
most locations.

As has been the case the past couple days, monitoring how
convection evolves upstream across MO/AR this afternoon for a
complex of thunderstorms that develops and moves quickly
southeast. This should begin to fizzle out as it moves across
northern MS into AL after sunset given loss of daytime heating
and subsequently SBCAPE. Will continue to watch as forecast
guidance often has a difficult time in these regimes diagnosing
the evolution of these convective complexes even with a 12 to 24
hour lead time.

A low risk of rip currents remains in place through Monday. MM/25

&&

.AVIATION...
18Z issuance...VFR conditions prevail today into tonight outside
of showers and thunderstorms. Showers and thunderstorms may reduce
ceilings and visibility at times. Best chance for this would be in
the vicinity of the I-10 corridor. A seabreeze boundary lifts
north this afternoon and will shift winds from light and variable
to southerly around 10 to 15kts, mainly across coastal counties of
AL/FL. The seabreeze should begin moving inland between 18 to 19z.
MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 15, 1:32 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Mobile AL
132 PM CDT Sun May 15 2022

FLZ205-206-151915-
Okaloosa Inland FL-Okaloosa Coastal FL-
132 PM CDT Sun May 15 2022

...Strong thunderstorms will impact portions of southern Okaloosa
County through 215 PM CDT...

At 132 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 4 miles northwest of
Eglin Air Force Base to 7 miles north of Santa Rosa Beach. Movement
was southwest at 10 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Niceville, Destin, Eglin AFB, Valparaiso, Lake Lorraine and Shalimar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3039 8660 3040 8660 3040 8656 3043 8656
      3043 8659 3046 8660 3044 8660 3042 8659
      3059 8672 3070 8639 3045 8639 3045 8642
      3040 8642 3040 8639 3038 8640
TIME...MOT...LOC 1832Z 065DEG 8KT 3064 8635 3049 8626

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

CGAL
Special weather statement, May 15, 3:12 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
312 PM CDT Sun May 15 2022

ALZ264-266-152100-
Baldwin Coastal AL-Baldwin Central AL-
312 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of southeastern Baldwin
County through 400 PM CDT...

At 312 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Elberta, or 5 miles east of Foley, moving
northeast at 5 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Foley, Orange Beach and Elberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3026 8768 3028 8768 3028 8766 3029 8768
      3054 8769 3051 8745 3031 8754 3032 8755
      3031 8758 3033 8758 3035 8757 3033 8759
      3036 8760 3034 8761 3032 8759 3030 8762
      3030 8754 3029 8754 3028 8756
TIME...MOT...LOC 2012Z 210DEG 5KT 3038 8759

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CGAL
Special weather statement, May 15, 3:15 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
315 PM CDT Sun May 15 2022

FLZ203-205-152045-
Okaloosa Inland FL-Santa Rosa Inland FL-
315 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of west central
Okaloosa and east central Santa Rosa Counties through 345 PM CDT...

At 315 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles south of Baker, or 8 miles southwest of
Crestview, moving south at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central
Okaloosa and east central Santa Rosa Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3080 8676 3074 8660 3058 8661 3057 8691
TIME...MOT...LOC 2015Z 022DEG 8KT 3070 8670

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CGAL

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 1:32 PM CDTSpecial Weather StatementMOBOkaloosa43 min
May 15, 2:13 PM CDTSevere Thunderstorm WarningMOBOkaloosa47 min
May 15, 2:47 PM CDTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa43 min
May 15, 3:12 PM CDTSpecial Weather StatementMOBEscambia48 min
May 15, 3:15 PM CDTSpecial Weather StatementMOBOkaloosa30 min
May 15, 3:30 PM CDTSpecial Weather StatementMOBEscambia45 min
May 15, 3:57 PM CDTSpecial Weather StatementMOBEscambia48 min
May 15, 4:12 PM CDTSevere Thunderstorm WarningMOBEscambia, Santa Rosa48 min
May 15, 4:32 PM CDTAreal Flood AdvisoryMOBEscambia, Santa Rosa3 hr
May 15, 4:58 PM CDTSpecial Weather StatementMOBEscambia, Santa Rosa47 min
May 15, 5:28 PM CDTFlash Flood WarningMOBEscambia2 hr
May 15, 5:41 PM CDTSpecial Weather StatementMOBEscambia49 min

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.